Topic: Chemotherapy and Itching

I have only written once in the past, but some things have changed with my mother's treatment and I wanted to ask about additional chemotherapies.  My mother was diagnosed with CC in August and she started receiving gemzar and cisplatin.  After 2 rounds, the scan showed she had two small spots on her liver that were growing so they put her on Zeloda.  She completed 2 rounds of the Zeloda, but began to have trouble with swelling and sores during her off week after the second round.  She has been off of the Zeloda for three weeks now due to continued swelling and we will go to MDA next week for a scan/ checkup with her doctor.  I guess I got the impression those were the two most widely used chemotherapies with CC, so I am wondering what they might try next.   Any ideas?  I'm just trying to prepare myself mentally for the visit.

My other question regards itching.  I have read about itching as a symptom of CC in many places, but my mother just stated today (for the first time) that she has begun to itch.  I don't think I have seen anything that explained why CC patients itch.  Can anyone explain this to me and I'll let her know.  She has intrahepatic CC and I thought maybe it was more common with extrahepatic.  She has also never appeared jaundiced.  Thank you for any explanation you might offer.

Re: Chemotherapy and Itching

Summer....given the circumstances including the swelling you are reporting, I am tempted to think  that your Mom is experiencing a build up of bilirubin.  (Jaundice may not be visible as of yet.)  I would advise you to call her local physician, tomorrow. 
Please, keep us posted.
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Chemotherapy and Itching

Hi Summergirl,

My husband has ICC and started out with Folfox.   Then he was on Gem/Cis and then Xeloda.  Four weeks ago he had a chemoembolization.  He never really complained with the itching but I have read where other people had the itching.  John was only jaundiced once and that was after he had his resection.   That was in August '08.  So, there are other options out there.  Sending well wishes to your mom and welcome to you,  PrggyP

Re: Chemotherapy and Itching

Marion and Peggy,

Thank you so much for answering my question.  My Mom actually saw her local oncologist yesterday.  Since she was still experiencing the swelling, he told her to just wait until she goes to MDA next week and let them decide what to do next.  I have also kept the nurse/PA/Dr in Houston aware of the fact that she was having side effects and had not resumed the next round of Zeloda.  Is the buildup of the bilirubin causing the itching?   Thanks for the well wishes and hugs.  I could use them right now as I am nervous about our trip next week.  Thank you for all you do.

Re: Chemotherapy and Itching

Summergirl, Teddy had itching for about 3 weeks and then the Jaundice started. I believe it usually means that the Bile Ducts are Blocked and a stent needs to be inserted to open the ducts. We found a cream at Walgreens/CVS called Sarna and I have recommended it many times here and most have found it to be very helpful.
Teddy also would take a cool shower and when the itching got worse some ice packs  helped. You really need to talk to the ONC about the itching. I know this is a very nervous time for you however, you are going to one of the best Hospitals for CC and there is comfort in that. Best of luck and please keep us posted.

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: Chemotherapy and Itching

I just wanted to let you know that my mother got what I considered to be a "good" report yesterday.  With the exception of some slight growth in one nodule, her large tumor, other small nodule and some lumph nodes they are watching all remained stable.  They are putting her on Fulfox (I think).  We got in late last night and I had to work today and haven't had time to look at the paperwork again. 
Her bilirubin count was good and the PA thought the itching was probably caused by oxycodone.  I am grateful to all of you for sharing your experiences and offering suggestions and support.

Re: Chemotherapy and Itching

Dear Summergirl, we do love the word stable! Thanks for the update and hope to see the good news continue.

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: Chemotherapy and Itching

Hi Summergirl,

Thanks for the update on your mum. Stable is such a great word indeed! Hope to see your postings in this section again!!

Best wishes to you and your mum,

Gavin

Any advice or comments I give are based on personal experiences and knowledge and are my opinions only, they are not to be substituted for professional medical advice. Please seek professional advice from a qualified doctor or medical professional.

Re: Chemotherapy and Itching

Hi Summergirl,

Sounds like a good report on your mom.   My husband's first chemo was Folfox and he had a significant response with it.  He had 18 cycles before he had an adverse reaction to the oxaliplatin.  Hope your mom responds to it well and that she has shrinkage on her next scans.  Hugs,  PeggyP